Find information on medical topics, symptoms, drugs, procedures, news and more, written in everyday language.

* This is the Consumer Version. *

Clostridium difficile -Induced Colitis

(Antibiotic-Associated Colitis; Pseudomembranous Colitis)

by Joseph R. Lentino, MD, PhD

Clostridium difficile-induced colitis is an inflammation of the large intestine that results in diarrhea. The inflammation is caused by the growth of unusual bacteria, which usually results from antibiotic use.

  • The colitis is usually caused by taking antibiotics.

  • Typical symptoms range from slightly loose stools to bloody diarrhea, abdominal pain, and fever.

  • Doctors test the stool and sometimes use a viewing tube to examine the large intestine of people who have symptoms of Clostridium difficile-induced colitis.

  • Most people who have mild Clostridium difficile-induced colitis get better after the causative antibiotic has been discontinued and another antibiotic is taken.

Many antibiotics alter the balance among the types and quantity of bacteria in the intestine, thus allowing certain disease-causing bacteria to multiply and replace other bacteria. The type of bacteria that most commonly overgrows and causes infection is Clostridium difficile. Clostridium difficile infection releases two toxins that can cause inflammation of the protective lining of the large intestine (colitis).

A more deadly strain of Clostridium difficile has been identified in recent hospital outbreaks. This strain produces substantially more toxin, causes more severe illness with greater chance of relapse, is easier to transmit, and responds less well to antibiotic treatment.

Almost any antibiotic can cause this disorder, but clindamycin, penicillins (such as ampicillin and amoxicillin), cephalosporins (such as ceftriaxone), and fluoroquinolones (such as ciprofloxacin) are implicated most often. Clostridium difficile colitis also may follow the use of certain cancer chemotherapy drugs.

Clostridium difficile infection is most common when an antibiotic is taken by mouth, but it also occurs when antibiotics are injected or given intravenously. The risk of developing Clostridium difficile-induced colitis increases with age. Risk is also high among very young infants and children. Other risk factors include

  • Having a severe underlying disease

  • Staying for an extended time in the hospital

  • Living in a nursing home

  • Undergoing gastrointestinal surgery

Drugs and conditions that decrease gastric acidity may also increase susceptibility, particularly proton pump inhibitor drugs.

Sometimes the source of the bacteria is the person's own intestinal tract. Clostridium difficile is normally present in the intestines of about 15 to 70% of newborns and a considerable proportion of healthy adults. These populations of people, known as carriers, have the bacteria but do not show any signs of illness. Other times, carriers spread the infection to at-risk people. Additionally, the bacteria are commonly found in soil, water, and household pets. Spread among people can be prevented by meticulous hand washing.

Colitis caused by Clostridium difficile infection rarely occurs when there has not been any recent use of antibiotics. Physically stressful events, such as surgery (typically involving the stomach or bowels), can likely lead to the same kind of imbalance among the type and quantity of bacteria in the intestine or can interfere with the intestine's intrinsic defense mechanisms, which in turn allows Clostridium difficile infection and colitis to develop.

Did You Know...

  • Many healthy people have Clostridium difficile bacteria living in their intestines.

Symptoms

Symptoms of Clostridium difficile infection typically begin 5 to 10 days after starting antibiotics but may occur on the first day. However, in one third of people who have this disorder, symptoms do not appear until 1 to 10 days after treatment has stopped, and in some people, symptoms may not appear for 2 months.

Symptoms vary according to the degree of inflammation caused by the bacteria, ranging from slightly loose stools to bloody diarrhea, abdominal pain, and fever. Nausea and vomiting are rare. The most severe cases may involve life-threatening dehydration, low blood pressure, toxic megacolon (see Inflammatory Bowel Diseases (IBD):Surgery), and perforation of the large intestine.

Diagnosis

  • Identifying the toxin in a stool sample

  • Sometimes sigmoidoscopy or colonoscopy

Doctors suspect Clostridium difficile-induced colitis in anyone who develops diarrhea within 2 months of using an antibiotic or within 72 hours of being admitted to a hospital. The diagnosis is confirmed when one of the toxins produced by Clostridium difficile is identified in a stool sample. A toxin is found in about 20% of people with mild antibiotic-associated colitis and in more than 90% of those with severe antibiotic-associated colitis. Sometimes 2 or 3 stool samples must be obtained before the toxin is detected.

A doctor can also diagnose Clostridium difficile-induced colitis by inspecting the lower part of the inflamed large intestine (the sigmoid colon), usually through a sigmoidoscope (a rigid or flexible viewing tube) and observing a specific type of inflammation called pseudomembranous colitis. A colonoscope (a longer flexible viewing tube) is used to examine the entire large intestine if the diseased section of intestine is higher than the reach of the sigmoidoscope. These procedures, however, usually are not required.

Doctors may do imaging tests, such as abdominal x-rays or computed tomography, if they suspect a serious complication, such as perforation of the large intestine or toxic megacolon.

Treatment

  • Stopping use of the causative antibiotics

  • Taking an antibiotic effective against Clostridium difficile

  • In severe, recurring cases, a stool transplant

If a person with Clostridium difficile-induced colitis has diarrhea while taking antibiotics, the drugs are discontinued immediately unless they are essential. Drugs that slow the movement of the intestine, such as diphenoxylate, usually are avoided because they may prolong the disorder by keeping the disease-causing toxin in contact with the large intestine.

For most cases of Clostridium difficile-induced colitis, the antibiotic metronidazole is usually effective against Clostridium difficile. The antibiotic vancomycin is reserved for the most severe or resistant cases. Some people require bacitracin or Saccharomyces boulardii, a yeast probiotic. Symptoms return in up to 20% of people with this disorder, and treatment with antibiotics is repeated. If diarrhea returns repeatedly, prolonged antibiotic therapy may be needed. A new antibiotic, fidaxomicin, appears to be quite effective and results in a lower relapse rate. Its role is evolving. Cholestyramine resin may help to relieve persistent symptoms, probably because it binds to the toxin.

In some people who have frequent, severe recurrences, donor stool can be infused (a procedure called a stool transplant). Presumably, the transplant recolonizes the intestine with normal bacteria. Donors are first tested for microorganisms that can cause disease. The stool is then infused into the recipient using either a nasal tube that delivers the stool to the small intestine, a colonoscope, or an enema.

Occasionally, Clostridium difficile-induced colitis is so severe that the person must be hospitalized to receive intravenous fluids, electrolytes (such as sodium, magnesium, calcium, and potassium), and blood transfusions. Rarely, surgery is required. For example, surgical removal of the large intestine (colectomy) may be needed in severe cases as a lifesaving measure.

Resources In This Article

Drugs Mentioned In This Article

  • Generic Name
    Select Brand Names
  • CLEOCIN
  • No US brand name
  • CILOXAN, CIPRO
  • ROCEPHIN
  • AMOXIL
  • FLAGYL
  • VANCOCIN
  • DIFICID
  • BACIIM